Alert archive / Nebraska / Wind Advisories in 2008

Wind Advisory 15, NWS Hastings, NE

August 31, 200810 counties in Nebraska

NWS Hastings, NE issued this wind advisory at Aug 31, 2008, 4:07 AM CDT for 10 counties in Nebraska. It took effect at Aug 31, 2008, 1:00 PM CDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Aug 31, 2008, 4:07 AM CDT (09:07 UTC)
In effect from
Aug 31, 2008, 1:00 PM CDT
Expired
Aug 31, 2008, 6:18 PM CDT
In force
5 hr
Issued by
NWS Hastings, NE

Counties Buffalo County, NE, Dawson County, NE, Furnas County, NE, Gosper County, NE, Greeley County, NE, Harlan County, NE, Kearney County, NE, Phelps County, NE, Sherman County, NE, Valley County, NE

The radar

The Grand Island radar (KUEX), 89 km from the middle of the area, began a volume at 09:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 9.1 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2008-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 650 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2008-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
650 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
2249 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KGID 310907
NPWGID

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
407 AM CDT SUN AUG 31 2008

NEZ039-040-046-060-061-072>074-082-083-311715-
/O.NEW.KGID.WI.Y.0015.080831T1800Z-080901T0100Z/
VALLEY-GREELEY-SHERMAN-DAWSON-BUFFALO-GOSPER-PHELPS-KEARNEY-
FURNAS-HARLAN-
INCLUDING THE CITIES OF...ORD...GREELEY...LOUP CITY...LEXINGTON...
KEARNEY...ELWOOD...HOLDREGE...MINDEN...BEAVER CITY...ALMA
407 AM CDT SUN AUG 31 2008

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
CDT THIS EVENING. 

SUSTAINED SOUTH WINDS WILL INCREASE TO AROUND 30 MPH WITH GUSTS
TO NEAR 40 MPH DURING THE AFTERNOON AND EARLY EVENING.

A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS BETWEEN 30 TO
39 MPH OR GUSTS BETWEEN 45 TO 57 MPH ARE EXPECTED. WINDS THIS
STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

$$

HEINLEIN
2 follow-up statements
000 
WWUS73 KGID 311647
NPWGID

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
1147 AM CDT SUN AUG 31 2008

NEZ039-040-046-060-061-072>074-082-083-010100-
/O.CON.KGID.WI.Y.0015.080831T1800Z-080901T0100Z/
VALLEY-GREELEY-SHERMAN-DAWSON-BUFFALO-GOSPER-PHELPS-KEARNEY-
FURNAS-HARLAN-
INCLUDING THE CITIES OF...ORD...GREELEY...LOUP CITY...LEXINGTON...
KEARNEY...ELWOOD...HOLDREGE...MINDEN...BEAVER CITY...ALMA
1147 AM CDT SUN AUG 31 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING. 

SOUTH WINDS WILL AVERAGE 30 MPH AND GUST NEAR 40 MPH THIS AFTERNOON
AND EARLY EVENING.

A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS BETWEEN 30 TO
39 MPH OR GUSTS BETWEEN 45 TO 57 MPH ARE EXPECTED. WINDS THIS
STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

$$
000 
WWUS73 KGID 312318
NPWGID

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
618 PM CDT SUN AUG 31 2008

NEZ039-040-046-060-061-072>074-082-083-010030-
/O.CAN.KGID.WI.Y.0015.000000T0000Z-080901T0100Z/
VALLEY-GREELEY-SHERMAN-DAWSON-BUFFALO-GOSPER-PHELPS-KEARNEY-
FURNAS-HARLAN-
INCLUDING THE CITIES OF...ORD...GREELEY...LOUP CITY...LEXINGTON...
KEARNEY...ELWOOD...HOLDREGE...MINDEN...BEAVER CITY...ALMA
618 PM CDT SUN AUG 31 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS CANCELLED THE WIND
ADVISORY. WINDS HAVE FALLEN BELOW ADVISORY CRITERIA...ALTHOUGH
SPEEDS BETWEEN 20 AND 30 MPH WILL STILL BE COMMON THROUGH THE
NIGHT. 

$$

PFANNKUCH

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this wind advisory went out at Aug 30, 10:53 PM CDT, 5 hours 14 minutes earlier.

Area forecast discussion, Aug 30, 10:53 PM CDT, 5 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1053 PM CDT SAT AUG 30 2008

.AVIATION...06Z TAF. SCATTERED MID/HIGH CLOUDS WILL WORK NORTHEAST
ACROSS THE KGRI AREA OVERNIGHT. WINDS WILL CONTINUE TO HOLD STEADY
FROM 12 TO 20 KTS...BUT INCREASE DRAMATICALLY INTO THE 30KT GUST
RANGE BY MIDDAY SUNDAY. NO VSBY RESTRICTIONS ARE EXPECTED. THOUGH
A FEW SHOWERS/SPRINKLES MAY DRIFT BY TONIGHT WITH THE MID CLOUDS...
AM NOT CONFIDENT ENOUGH TO ADD RAIN TO THE TAF.

&&

.PREV DISCUSSION... /ISSUED 629 PM CDT SAT AUG 30 2008/

AVIATION...00Z TAF. VFR CONDITIONS ARE EXPECTED WITH RESPECT TO
CLOUDS/VSBYS. COULD BE A HINT AT SOME LOW CLOUDS AROUND DAWN
SUNDAY BUT NOT CONFIDENT ENOUGH TO ADD TO THE FORECAST. WINDS WILL
BE THE MAIN STORY...AS THEY HOLD NEAR 12KTS OVERNIGHT...BUT RAMP
UP TO ABOVE 20KTS SUSTAINED BY SUNDAY AFTERNOON WITH GUSTS OVER
30KTS.

PREV DISCUSSION... /ISSUED 251 PM CDT SAT AUG 30 2008/

SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT.  FOCUS IS ON THE
POTENTIAL FOR A STORM OR TWO TONIGHT...FOLLOWED BY STRONG SOUTHERLY
WINDS ON SUNDAY. THE PATTERN FEATURED AN UPPER RIDGE AXIS ACROSS
THE SOUTHERN PLAINS WITH SOUTHWESTERLY FLOW ACROSS THE CENTRAL
PLAINS...WITH MAIN WESTERLIES LOCATED ACROSS THE NORTHERN THIRD OF
THE CONUS. THE NEXT TROUGH WAS DIGGING INTO THE PACIFIC NORTHWEST.

MOISTURE HAS RETURNED NORTH INTO OUR REGION AIDED BY GUSTY SOUTHERLY
WINDS IN A STRENGTHENING SURFACE GRADIENT AS A LOW PRESSURE TROUGH
DEEPENS ALONG THE HIGH PLAINS.  DECENT THETA E ADVECTION THROUGH THE
REMAINDER OF THE DAY INTO TONIGHT IN COMBINATION WITH A SHORTWAVE
TROUGH MOVING OUT OF COLORADO MAY GENERATE A STORM OR TWO.  THE
MOISTURE AXIS HAS EXPANDED FARTHER NORTH AND EAST THAN MODEL PROGS
AND HAVE EXPANDED POPS TO ACCOUNT FOR THIS TREND.  HAVE KEPT SUNDAY
DRY FOR NOW...BUT MAY SEE A LINGERING SHOWER IN THE MORNING...OR
POTENTIALLY AN OUTSIDE CHC OF REDEVELOPMENT IN OUR SOUTH IN THE AFTN.

WINDS ON SUNDAY WILL BE STRONG IN THE TIGHTENING GRADIENT AS THE
SURFACE LOW DEEPENS FURTHER IN THE HIGH PLAINS.  UNIDIRECTIONAL WIND
COMPONENT IS IN PLACE AND H85 WIND PROGS AVERAGE 35 TO 40KTS...AND
FORECAST SOUNDINGS INDICATE MIXING TO AROUND H8.  THIS WILL RESULT
IN EVEN STRONGER WINDS THAN TODAYS...AND WILL BE AT BORDERLINE WIND
ADVISORY CRITERIA.  NEXT SHIFT WILL NEED TO MONITOR TRENDS OF THIS
FOR POSSIBLE HEADLINE.

TEMPERATURES WILL BE WARM IN THE STRONG MIXING CONDITIONS WITH HIGHS
GENERALLY REACHING THE UPPER 80S TO THE LOWER 90S.  THE SOUTHERLY
WINDS REMAIN STEADY SUNDAY NIGHT WHICH WILL KEEP LOW TEMPS WARM IN
THE UPPER 60S TO AROUND 70F.

LONG TERM...FOR 12Z MONDAY THROUGH NEXT SATURDAY.

THE UPPER PATTERN WILL CONTINUE TO AMPLIFY ACROSS THE CONUS MONDAY
AS A DEEP UPPER WAVE DIGS ACROSS THE INTERMOUNTAIN WEST WHILE A
LARGE RIDGE DEVELOPS OVER THE EAST.  IN RESPONSE TO THE UPPER TROUGH
DIGGING OVER THE WEST...AN AREA OF LOW PRESSURE IS SHOWN TO SLIDE
SLOWLY NORTHEAST FROM THE BLACK HILLS REGION MONDAY MORNING...TO
SOUTHERN CANADA BY MONDAY EVENING.  THIS SYSTEM WILL DRAPE A COLD
FRONT SOUTH FROM THE UPPER MIDWEST INTO THE CENTRAL HIGH PLAINS.
AHEAD OF THIS SYSTEM...ANOTHER WARM AND WINDY DAY LOOKS TO BE ON TAP
FOR THE FORECAST AREA THROUGH MONDAY EVENING.  GOOD MIXING ALONG
WITH A DECENT PRESSURE GRADIENT MAY BRING BORDERLINE ADVISORY LEVEL
WIND SPEEDS. BUFKIT MOMENTUM TRANSFER SHOWS MEAN LAYER WINDS MONDAY
AFTERNOON BETWEEN 25 TO 30 KNOTS WITH GUST POTENTIAL UP TO 35 KNOTS.
WILL HOLD OFF FOR NOW ON INCREASING WIND SPEEDS ABOVE 25 KNOTS BUT
THIS POTENTIAL FOR HIGHER WINDS WILL HAVE TO BE WATCHED CLOSELY.
TEMPERATURE WISE...WITH 850MB TEMPS OF +20 TO +25C PRESENT...WILL
AIM FOR HIGHS IN THE UPPER 80S TO LOWER 90S.

MONDAY NIGHT THROUGH WEDNESDAY IS THEN EXPECTED TO TURN MORE ACTIVE
ACROSS THE AREA AS THE UPPER TROUGH OVER THE WESTERN CONUS...LIFTS
NORTHEAST INTO THE NORTHERN PLAINS.  THIS WILL PUSH THE
AFOREMENTIONED FRONT SOUTHWARD ACROSS THE CENTRAL PLAINS STARTING
MONDAY NIGHT AND EXITING THE AREA BY TUESDAY EVENING.  THE THREAT
FOR THUNDERSTORMS APPEARS OBVIOUS IN THIS CASE...ESPECIALLY ON
TUESDAY...ALTHOUGH THE MAIN QUESTION IS IF THE REMAINS OF GUSTAV
WILL INTERACT WITH THIS BOUNDARY TO BRING WIDESPREAD HEAVY RAIN AND
THUNDERSTORMS.  LATEST ECMWF AND GFS DIFFER CONSIDERABLY WITH THE
TRACK OF GUSTAV AS THE GFS LEAVES THE SYSTEM OVER THE SOUTHERN PLAINS
WHILE THE ECMWF LIFTS IT QUICKLY NORTH INTO THE LOWER MISSOURI RIVER
VALLEY.  IN EITHER SCENARIO...THE BULK OF THE TROPICAL MOISTURE IS
TAKEN UP EAST/SOUTHEAST OF THE FORECAST AREA AS THE FRONT SLIDES
THROUGH THE CWA BEFORE GUSTAV BEGINS TO INTERACT WITH THIS
BOUNDARY.  BASED ON THIS SETUP...WILL START WITH A SLIGHT CHANCE FOR
THUNDERSTORMS STARTING MONDAY NIGHT WITH THE HIGHEST THREAT TUESDAY
INTO TUESDAY NIGHT WITH A LINGERING THREAT FOR STORMS SOUTH OF A
GRAND ISLAND TO ALMA LINE ON WEDNESDAY.

MANY QUESTIONS THEN EXIST FOR THE AREA THURSDAY THROUGH SATURDAY AS
THE MODELS STILL STRUGGLE WITH THE REMAINS OF GUSTAV.  HOWEVER...THE
ECWMF...GFS AND UKMET ALL SHOW ANOTHER POTENT TROUGH DIVING
SOUTHEAST FROM WESTERN CANADA INTO THE CENTRAL PLAINS BY SATURDAY.
IN THEORY THIS SHOULD PUSH A BOUNDARY ACROSS THE AREA FRIDAY INTO
SATURDAY.  WILL INSERT A THREAT FOR THUNDERSTORMS ON FRIDAY/FRIDAY
NIGHT...BUT THIS COULD EASILY BECOME SATURDAY/SATURDAY NIGHT IF THIS
WAVE ENDS UP MOVING SLOWER THAN FCST BY THE MODELS.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Aug 30, 9:11 PM CDT, 6 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
911 PM CDT SAT AUG 30 2008

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
311200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
911 PM CDT SAT AUG 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL PEPPER PARTS OF NORTH
CENTRAL KANSAS AND SOUTH CENTRAL NEBRASKA TONIGHT...ESPECIALLY
SOUTH OF INTERSTATE 80 AND WEST OF HIGHWAY 281. LOOK FOR SOME
BRIEF HEAVY RAIN...GUSTY WINDS TO 50 MPH AND OCCASIONAL CLOUD
TO GROUND LIGHTNING FROM THE STRONGER STORMS. SEVERE WEATHER IS
GENERALLY NOT EXPECTED. THE STORMS WILL GRADUALLY DISSIPATE BY
DAWN SUNDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A CHANCE FOR THUNDERSTORMS WILL RETURN TO THE OUTLOOK AREA
STARTING MONDAY NIGHT AND LASTING THROUGH WEDNESDAY. LOCALLY HEAVY
RAINFALL MAY RESULT IN SOME LOCALIZED FLOODING PROBLEMS.

AN ADDITIONAL CHANCE FOR THUNDERSTORMS WILL EXIST FRIDAY INTO
FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

Nearby

Wind Advisories in Nebraska, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.